Lichen Planus Eruption Following Oxford-AstraZeneca COVID-19 Vaccine Administration: A Case Report and Review of Literature
Related Experiment Video
Updated: Sep 29, 2026

Granulocyte-dependent Autoantibody-induced Skin Blistering
Published on: October 12, 2012
Hamzeh M Alrawashdeh1, Omar Al-Habahbeh2, Abdallah Y Naser3
1Department of Ophthalmology, Sharif Eye Centers, Irbid, JOR.
Abstract:
Lichen planus is an autoimmune inflammatory disease that can be associated with infections, drugs, and vaccines. Recently, it has been reported to occur following mRNA-based COVID-19 vaccines, particularly the Pfizer/BioNTech vaccine. We present the first reported case of lichen planus that developed after five days following the administration of the first dose of the Oxford-AstraZeneca vaccine in a 46-year-old healthy male. The skin eruption was purple, ill-defined, non-scaly, itchy, and distributed over his face, abdomen, back, and legs. The clinical appearance of the skin eruption and histopathology confirmed the diagnosis of lichen planus. The skin lesions were not responding well to topical steroid and oral antihistamine treatment. Thus, the patient was commenced on systemic hydroxychloroquine. The mechanism of lichen planus development following the administration of COVID-19 vaccines is unclear and needs more investigations and explanations. Healthcare providers should be aware of this possible adverse reaction following the administration of different severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) vaccines. The histopathological features of lichen planus in our case are different from those found in the lichenoid drug eruption. This finding indicates different pathophysiology that needs further investigation.
Related Concept Videos
Changes in Skin Color: Clinical Perspectives
Albinism
Albinism is a genetic disorder that affects (completely or partially) the coloring of skin, hair, and eyes. The defect is primarily...
Allergic Drug Reactions
Allergic Reactions: Anaphylaxis
Hypersensitivity Reactions: Delayed Hypersensitivity Reactions
Acne Infection
Asthma III: Clinical Manifestations

